Utah, 2001

Flash Flood in Utah, June 26, 2001

June 26, 2001 · NWS SLC · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Jun 26, 8:40 AM MST, 4 hours 20 minutes earlier.

Area forecast discussion, Jun 26, 8:40 AM MST, 4 hours 20 minutes before
UTAH AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
940 AM MDT TUE JUN 26 2001

SYNOPSIS...A VERY MOIST BUT SOMEWHAT STABLE AIR MASS WILL BE OVER
UTAH TODAY AS AN UPPER LEVEL LOW TRACKS ACROSS THE AREA.  SOME
DRYING WILL BEGIN ON WEDNESDAY BUT ALSO BECOME A LITTLE MORE
UNSTABLE.  SHOWER AND THUNDERSTORM ACTIVITY WILL REACH ITS PEAK
TODAY...THEN DECREASE SOMEWHAT ON WEDNESDAY.

DISCUSSION...OVERALL GAME PLAN LOOKS GOOD.  REMAINS OF THE EJECTING
LOW WILL MOVE NORTHEAST ACROSS OUR FORECAST AREA THROUGH THIS
EVENING AS A FAIRLY STRONG SHORTWAVE.  THE MAIN VORTICITY CENTER
CURRENTLY OVER SOUTHWEST UT FORECAST TO TRACK TOWARD THE UINTA BASIN
BRINGING THE ASSOCIATED COMMA HEAD ACROSS CENTRAL AND NORTHERN UT.
THE MAIN CONCERN WITH IT IS THAT IT MAY TAKE A LITTLE MORE WESTWARD
TRACK THAN THE MODELS INDICATE WHICH HAS BEEN THE PATTERN WITH THE
INITIAL WAVES MOVING OUT.  COLDEST CLOUD TOPS ARE SHIFTING A LITTLE
NORTHWEST RATHER THAN NORTHEAST SO THE BEST DYNAMICS MAY BE GOING TO
TRACK MORE TOWARD NORTHWEST UT.  CLOUDINESS IN THIS AREA WILL BE
WIDESPREAD AND THICK WHICH WILL INHIBIT STRONG CONVECTION SO WE MAY
BE LOOKING MORE AT SCATTERED SHOWERS WITH ONLY A FEW THUNDERSTORMS
OVER THE NORTH.

THE CORE OF THE LOW IS IN NORTHWEST AZ AND WILL PROVIDE INSTABILITY
WITH THE COOLEST TEMPERATURES ALOFT AS IT TRACKS NORTHEAST. ALREADY
A COUPLE OF LIGHTNING STRIKES IN THAT AREA THIS MORNING.  WITH A BIT
OF CLEARING BEHIND THE SHORTWAVE TO THE NORTH THERE WILL BE A LITTLE
INSOLATION TO HELP FIRE ACTIVITY.  WITH PLENTY OF PRECIPITABLE WATER
AVAILABLE SOME OF THE THUNDERSTORMS COULD PRODUCE LOCALLY HEAVY
RAINFALL.  AS THE WIND SPEEDS OVER THE SOUTH BEGIN TO DROP THIS
AFTERNOON IT WILL INCREASE THAT POTENTIAL.

WE WILL UPDATE OUR FLASH FLOOD POTENTIAL TO GO TO HIGH OVER MUCH OF
THE SOUTH FOR THIS AFTERNOON/EVENING AND UPDATE THOSE ZONES TO PUT
LOCALLY HEAVY INTO THE PACKAGE.  WILL PROBABLY ISSUE A SPECIAL
STATEMENT TO INCREASE THE AWARNESS OF THE HEAVY RAIN POTENTIAL.  WE
WILL ALSO UPDATE THE NORTHERN ZONES TO RAISE PROBABILITIES BUT WITH
THE EMPHASIS MORE ON SHOWERS THAN THUNDERSTORMS.

BEYOND THAT THE TRENDS LOOK OK WITH RESIDUAL MOISTURE AND ANOTHER
SHORTWAVE MOVING ACROSS THE AREA WEDNESDAY KEEPING SOME ACTIVITY
GOING.

SLC 552 CDC 532  SANDERS

.SLC...NONE.

In the hours before

Special weather statement, Jun 26, 9:15 AM MST, 3 hours 45 minutes before
UTZ013-017>021-262300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1015 AM MDT TUE JUN 26 2001

...LOCALLY HEAVY RAIN POSSIBLE OVER SOUTHERN UTAH...

THUNDERSTORMS WILL DEVELOP RAPIDLY OVER SOUTHERN UTAH TODAY.  SOME
OF THE THUNDERSTORM MAY PRODUCE HEAVY RAINFALL. THESE STORMS WILL
INITIALLY BE MOVING TOWARD THE NORTH AT ABOUT 20 MPH.  HOWEVER AS THE
DAY PROGRESSES THE MOVEMENT WILL BECOME MORE NORTHEASTERLY AND SLOW
TO ONLY ABOUT 10 MPH.

THIS SLOW MOVEMENT WILL INCREASE THE POTENTIAL FOR LOCALIZED
FLOODING IN THE NARROW SLOT CANYONS IN SOUTHERN UTAH.  HIKERS MAY
WANT TO POSTPONE TRIPS TO THESE HIGH RISK CANYONS UNTIL WEDNESDAY
WHEN THE THREAT OF FLOODING WILL BE REDUCED.

ANYONE WHO DOES GO HIKING IN NARROW DEEP CANYONS TODAY SHOULD BE
AWARE THAT FLOODING CAN DEVELOP VERY RAPIDLY AND CAN BE THE RESULT OF
STORMS MANY MILES AWAY.  WATCH FOR POSSIBLE ESCAPE ROUTES OR AREAS
THAT MIGHT PROVIDE PROTECTION IN THE EVENT OF FLOODING.

The radar

The Cedar City radar (KICX), 92 km away, was scanning. The volume nearest the first event began at 19:59 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Kane

When
June 26, 1:00 PM MST to 4:00 PM MST
Where
Kane County, Central Portion
Reported by
PARK/FOREST SERVICE
Coordinates
37.285, -111.888 (the zone’s center; the record gives no point)

A torrential downpour caused flash flooding in central and eastern Kane County. A normally dry wash in the Paria River Drainage filled with 8 feet of rushing water in a mater of minutes. Many other dry washes in the area were running full as well. No injuries or damage was reported.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2001Every state in 2001This day in weather historyWarnings in Utah, June 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5275272.